Home > Research > Publications & Outputs > Scalar field equation in the presence of signat...
View graph of relations

Scalar field equation in the presence of signature change

Research output: Contribution to journalJournal articlepeer-review

Published
Close
<mark>Journal publication date</mark>15/09/1993
<mark>Journal</mark>Physical Review D
Issue number6
Volume48
Number of pages4
Pages (from-to)2587-2590
Publication StatusPublished
<mark>Original language</mark>English

Abstract

We consider the (massless) scalar field on a two-dimensional manifold with metric that changes signature from Lorentzian to Euclidean. Requiring a conserved momentum in the spatially homogeneous case leads to a particular choice of propagation rule. The resulting mix of positive and negative frequencies depends only on the total (conformal) size of the spacelike regions and not on the detailed form of the metric. Reformulating the problem using junction conditions, we then show that the solutions obtained above are the unique ones which satisfy the natural distributional wave equation everywhere. We also give a variational approach, obtaining the same results from a natural Lagrangian.